Adverse drug reaction
Increased duration of OTC painkiller use increases risk of hearing loss
Researchers say their findings suggest that a “significant proportion” of hearing loss is owed to paracetamol or NSAID-related ototoxicity.
Previous research has linked use of analgesics to an increased risk of hearing loss, but it is unclear if this is affected by duration of painkiller use.
To investigate, researchers from the Brigham and Women’s Hospital in Boston, Massachusetts, analysed cohort study data on 55,850 women whose painkiller use had been recorded every two years since 1990.
In 2012, when the women were a mean age of 54 years, those who had used either paracetamol or non-steroidal anti-inflammatory drugs (NSAIDs) at least twice a week for more than six years were around 10% more likely to have hearing loss than those who used either drug for less than one year.
The researchers, writing in the American Journal of Epidemiology (online, 14 December 2016), say that given the prevalence of painkiller use, the findings suggest a significant proportion of hearing loss could be down to paracetamol or NSAID-related ototoxicity.
Citation: Clinical Pharmacist DOI: 10.1211/PJ.2017.20202161
Recommended from Pharmaceutical Press